Pennsylvania, 2020

Heavy Snow in Pennsylvania, December 16 to 17, 2020

December 16 to 17, 2020 · NWS BGM · 8 events in 8 counties and zones

A Nor'easter moved slowly up the US eastern coastline on the afternoon of the 16th through the 17th. The storm system produced very heavy snowfall across parts of Central New York and Northeast Pennsylvania, particularly during the very early morning hours of the 17th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A Nor'easter moved slowly up the US eastern coastline on the afternoon of the 16th through the 17th. The storm system produced very heavy snowfall across parts of Central New York and Northeast Pennsylvania, particularly during the very early morning hours of the 17th. The highest snowfall totals were found across the Northern Tier of Pennsylvania to the Southern Tier of New York to the Catskills, where 30 to 40+ inches of snow fell. Extreme snowfall rates of 5-6 inches per hour were reported at times in the heaviest parts of the band. Transportation impacts were extensive with numerous road closures and delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 16, 12:49 PM EST, 11 minutes earlier.

Area forecast discussion, Dec 16, 12:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1249 PM EST Wed Dec 16 2020

.SYNOPSIS...
A strong winter storm will bring snow into the region starting
this afternoon, heaviest tonight, then ending late tonight and
Thursday morning. Snow will be heavy for Northeast Pennsylvania
and south central New York, but accumulating snow will reach
across all of Central New York. Cool but quiet conditions are
expected Friday and Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
1025 am update...
Taking into account some of the latest high resolution model
guidance from this morning, have tried to hone in on the area of
greatest concern for heavy snowfall. Have increased snow amounts
by just a few inches for much of ne PA and into the central srn
tier of NY and over into the southern Catskills. At the same
time, looking at the way this system is evolving and the
formation of the deformation zone on the back side of the
system, there continues to be support for a sharp snowfall
gradient to the northwest...across the Finger Lakes up into the
wrn Mohawk Valley somewhere. There is still a good deal of
uncertainty with respect to where this cutoff will be, but have
tried to put a bit more detail in the latest forecast.

Also, have added a mention of blowing snow to the forecast, for
mainly the higher terrain locations of the Catskills and
Poconos, where gusts 20 to 30 mph are possible within some of
the heavier snow bands. This will result in blowing snow and
very poor visibilities.

The last significant change to the forecast was to add a mention
of thunder to the forecast for portions of the Poconos into
Sullivan County NY. Model soundings are indicating an elevated
layer of weak instability...and when this is combined with
fairly strong layer lifting within an intensifying f-gen band
and broad synoptic lift, the threat for some embedded convective
elements is high enough for some thundersnow...which will also
in turn produce very strong isolated snowfall rates that may
exceed 2-3 inches per hour for brief periods of time.

6 am update...
Just minor changes to the hourly temperatures and dewpoints.

4 am update...
Mostly minor changes. Models continue to shift the snow north.
All models hit our area with heavy snow this afternoon and
tonight.

Winter storm warnings were extended further north to Steuben
county extending east to Otsego County for 6 to 10 inches.
Binghamton south already had a warning issued yesterday. This
area will get the most snow of 12 to 20 inches. For Yates to
Oneida a winter weather advisory was issued. Snow amounts hear
of 4 to 7 inches.

For now high clouds across the area and cold air in place
thanks to a large high pressure centered in southwest Quebec. A
weak northeast to east flow is already in place. This will flow
will increase as the surface low off Delmarva intensifies this
afternoon and evening. Across the Poconos and Catskills the
winds will be strongest at 10 to 20 mph with gusts to 30
causing drifting and blowing snow and possibly power outages.
Cold air is in place with temperatures in the teens now that
rise only into the 20s this afternoon. This will be a major
winter storm and classic nor'easter. The surface low hugs the
Jersey shore then heads northeast out to sea. Our area will be
in the deformation zone for up to 12 hours. The fast exit of the
storm will limit snow amounts but still near record December
snow amounts.

Model consensus has taken a bit of a northern jog with the
deformation zone and midlevel frontogenesis axis. Moisture and
lift will be deep and through the dendrite zone. The focus of 2
to 3 inch snowfall rates will be across NEPA to the Catskills.
With an intense band of heavy snow thunder is a chance. South
central NY will have 1 to 2 inch snowfall rates at times. Across
the far north a sharp gradient with total snowfall amounts
dropping to 4 inches for Syracuse and Boonville. This area has
the greatest uncertainty. Another shift north could mean even
more snow here. Thermally, the models also suggest a nose of
warmer air aloft advancing into at least the far southeastern
portion of our area overnight tonight, yet still below freezing.

Snow starts early afternoon in the south getting to 17/I86 late
afternoon and evening to the NYS thruway. conditions will
deteriorate in an hour or two as heavier snow moves in. The
heaviest snow will be this evening into the early morning from
south central NY to NEPA. Temperatures will fall back into the
teens.

Late tonight and Thursday morning the snow will move out
quickly from southwest to northeast. Surface winds shift to the
north and drop below 10 mph as high pressure builds in from the
northwest. High temperatures 25 to 30.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
330 AM Update...

More breaks in the clouds are expected into Thursday night
behind the departing low, but some lake clouds may linger
especially across the western Twin Tiers courtesy of cold
northerly flow. This will lead to somewhat of a tricky
temperature forecast. Temperatures should quickly fall back
overnight, especially with lighter winds and a fresh snowpack.
Where clouds can start to break up, temperatures may quickly
fall back into the lower teens and perhaps even the single
digits. Meanwhile, across those western zones where clouds may
linger longer, lows in the upper teens are more likely.

The ridge will be building over us Friday and Friday night, allowing
for clearing skies and quiet weather. Temperatures peak in the upper
20s to lower 30s Friday afternoon, but then rapidly fall back again
Friday night. With fewer clouds than the previous night, there is a
greater chance for lower temperatures in the single digits across
much of our eastern zones, especially in the higher elevations of
the Catskills, and the lower teens to the west. However, once again,
clouds will play a factor. As the ridge shifts eastward overnight
and another trough digs into the upper Midwest, some higher clouds
may begin to spread into our western zones. Another thing to watch
will be increasing temperatures aloft, with hints of a decent
inversion forming.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
330 AM Update...

Saturday stays dry as the ridge passes eastward, but clouds will be
on the increase ahead of an approaching shortwave trough.
Southwesterly flow out ahead of this feature will help to bring in a
warmer airmass, with highs coming in a few degrees warmer on Friday
and generally peaking in the lower to mid 30s. Chances for snow
showers arrive Saturday night, mainly north of the PA border, as the
trough swings from the Lower Midwest into northern NY. A change over
to a rain/snow mix is expected into Sunday as temperatures climb back
up into the mid and even upper 30s. We briefly dry out into Monday
with some weak ridging. However, later Monday night, a trough
developing over southern Canada will begin to dig into our region,
which will bring in our next chances for snow showers into Tuesday.
Again, this will be mainly north of the PA border, before high
pressure beginning to build in for the middle of next week brings an
end to precip chances.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Snow is beginning to move in from the south and will start to
bring vsbys to IFR or below alternate minimums from KAVP, KBGM
to KELM between 19-22Z. The snow will intensify after 23Z with
vsbys down to 1/2sm or less through the rest of the evening and
into the overnight hours at KBGM and KAVP. KITH and KELM will
see periods of airport minimums, but the timing is more
uncertain and will likely be shorter-lived. Periods of IFR or
worse conditions are also possible at KSYR and KRME later
tonight. Conditions start to improve at 09Z as the snow pulls
east out of the area and vsbys improve to MVFR to VFR after 14Z.

Northeast to east winds around 8 kts. Some wind gusts to 20 kts
possible evening especially AVP/BGM. Winds weaken and back to
the north by Thur morning.

Outlook...
Thursday afternoon through Saturday night...VFR.

Sunday...Chance of rain/snow showers and associated
restrictions.

Monday...Generally VFR conditions with a few rain/snow showers
possible north.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 10 AM EST Thursday for PAZ038>040-
     043-044-047-048-072.
NY...Winter Storm Warning until 10 AM EST Thursday for NYZ044>046.
     Winter Storm Warning until 10 AM EST Thursday for NYZ055>057-
     062.
     Winter Weather Advisory from 5 PM this afternoon to 10 AM EST
     Thursday for NYZ009-018-036-037.
     Winter Storm Warning until 7 AM EST Thursday for NYZ022>025.
     Winter Weather Advisory until 7 AM EST Thursday for NYZ015>017.

&&

SYNOPSIS...TAC
NEAR TERM...BJT/TAC
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...BJT/TAC
Hazardous weather outlook, Dec 16, 10:18 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1018 AM EST Wed Dec 16 2020

NYZ055>057-062-PAZ038>040-043-044-047-048-072-171530-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1018 AM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ044>046-171530-
Cortland-Chenango-Otsego-
1018 AM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ022>025-171530-
Steuben-Schuyler-Chemung-Tompkins-
1018 AM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ009-018-036-037-171530-
Northern Oneida-Onondaga-Madison-Southern Oneida-
1018 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ015>017-171530-
Yates-Seneca-Southern Cayuga-
1018 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Wyoming

When
December 16, 1:00 PM EST to December 17, 8:00 AM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snow accumulated 15 to 18 inches.

Heavy Snow, Luzerne

When
December 16, 1:00 PM EST to December 17, 8:00 AM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snow accumulated 10 to 20 inches.

Heavy Snow, Lackawanna

When
December 16, 1:00 PM EST to December 17, 8:00 AM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snow accumulated 7 to 20 inches.

Heavy Snow, Pike

When
December 16, 1:00 PM EST to December 17, 9:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snow accumulated 8 to 14 inches.

Heavy Snow, Southern Wayne

When
December 16, 1:00 PM EST to December 17, 9:00 AM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated 12 to 18 inches.

Heavy Snow, Northern Wayne

When
December 16, 1:00 PM EST to December 17, 9:00 AM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated 13 to 18 inches.

Heavy Snow, Susquehanna

When
December 16, 1:00 PM EST to December 17, 9:00 AM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snow accumulated 14 to 32 inches.

Heavy Snow, Bradford

When
December 16, 1:00 PM EST to December 17, 8:00 AM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snow accumulated 20 to 43 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932573, 932574, 932575, 932576, 932577, 932578, 932579, 932580.